Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 19, NWS Des Moines, IA

June 12, 2016Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 12, 2016, 7:03 AM CDT for Black Hawk County, Iowa. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 7:03 AM CDT (12:03 UTC)
Expired
Jun 13, 2016, 2:52 PM CDT
In force
32 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Hawk Creek at Hudson (HUDI4). The gauge peaked at 14.65 ft at Jun 12, 2016, 10:00 AM CDT.

actionminormoderate1012141606/1206/1306/14
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

585 
WGUS43 KDMX 121203
FLWDMX

Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Des Moines IA
703 AM CDT SUN JUN 12 2016

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Black 
Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-131203-
/O.NEW.KDMX.FL.W.0019.160612T1203Z-160613T1952Z/
/HUDI4.1.ER.160612T0430Z.160612T1145Z.160612T1952Z.NO/
703 AM CDT SUN JUN 12 2016

...Flood Warning in effect until this afternoon...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until this afternoon.
* At 6:45 AM Sunday the stage was 14.6 feet...or 0.6 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this 
  afternoon.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
5 follow-up statements
178 
WGUS83 KDMX 121411
FLSDMX

Flood Statement
National Weather Service Des Moines IA
911 AM CDT SUN JUN 12 2016

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-131411-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0051Z/
/HUDI4.1.ER.160612T0430Z.160612T1330Z.160613T0051Z.NO/
911 AM CDT SUN JUN 12 2016

...Flood Warning now in effect until this evening...

The Flood Warning continues for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until this evening.
* At 8:45 AM Sunday the stage was 14.6 feet...or 0.6 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this evening.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
552 
WGUS83 KDMX 122156
FLSDMX

Flood Statement
National Weather Service Des Moines IA
456 PM CDT SUN JUN 12 2016

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-132156-
/O.CON.KDMX.FL.W.0019.000000T0000Z-160614T0051Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0051Z.NO/
456 PM CDT SUN JUN 12 2016

...Flood Warning remains in effect until this evening...

The Flood Warning continues for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until this evening.
* At  3:45 PM Sunday the stage was 14.6 feet...or 0.6 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this evening.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
169 
WGUS83 KDMX 130108
FLSDMX

Flood Statement
National Weather Service Des Moines IA
808 PM CDT SUN JUN 12 2016

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-140108-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0800Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0800Z.NO/
808 PM CDT SUN JUN 12 2016

...Flood Warning now in effect until early Monday morning...

The Flood Warning continues for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until early Monday morning.
* At  7:45 PM Sunday the stage was 14.5 feet...or 0.5 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage early Monday 
  morning.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
  flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
960 
WGUS83 KDMX 130853
FLSDMX

Flood Statement
National Weather Service Des Moines IA
353 AM CDT MON JUN 13 2016

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-140847-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0847Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0847Z.NO/
353 AM CDT MON JUN 13 2016

...Flood Warning now in effect until early this morning...

The Flood Warning continues for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until early this morning.
* At  2:45 AM Monday the stage was 14.1 feet...or 0.1 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...continue falling and go below Flood Stage early this 
  morning.
* Impact...At 14.0 feet...Water affects Watters Road. Some 
  residential evacuations may be needed. Ridgeway Avenue at US 63 in
  Waterloo is flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
098 
WGUS83 KDMX 131103
FLSDMX

Flood Statement
National Weather Service Des Moines IA
603 AM CDT MON JUN 13 2016

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-131133-
/O.CAN.KDMX.FL.W.0019.000000T0000Z-160614T0847Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0905Z.NO/
603 AM CDT MON JUN 13 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* At 5:45 AM Monday the stage was 13.8 feet...or 0.2 feet below 
  Flood Stage.
* Forecast...fall to 10.6 feet Tuesday morning.
* Impact...At 12.0 feet...Storm sewers in Waterloo back up.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 12, 6:49 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 12, 6:49 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 AM CDT SUN JUN 12 2016

.SHORT TERM.../Today/
Issued at 354 AM CDT Sun Jun 12 2016

Highlights of the short term forecast remain on heat impacts.
An upper level ridge is centered over the Mid and Upper Mississippi
River Valley. Surface high pressure resides over the Great Lakes
with a deepening surface low over the Northern Plains. An unseasonably
warm and moist airmass remains in place under the upper ridge with
3 AM temperatures in the 70s in Iowa with dew points in the upper 60s
and lower 70s.

A band of showers and thunderstorms have been developing across
Northeast Iowa aided by surface moisture convergence and a weak short
wave rounding the upper level ridge. Will continue to monitor radar
trends and adjust POPs accordingly.

High temperature will once again reach the low to mid 90s over Central
Iowa with 850 mb temperatures progged to be in the lower 20s. Heat index
values will be near 100 during the afternoon. Highest heat index values
will favor the Des Moines metro area and will continue the
current Heat Advisory.

.LONG TERM.../Tonight through Saturday/
Issued at 354 AM CDT Sun Jun 12 2016

The primary concerns in this period have turned away from heat and
humidity, at least for the short term, and to convective trends,
especially later Tuesday and into Tuesday Night. At onset the
focus will begin with the slowly approaching frontal boundary from
Nebraska to the Dakotas/Minnesota border. Expect an MCS to develop
along this feature during peak heating and slowly ooze into
northwest Iowa during the evening. Much of the better deep shear
and larger scale forcing, including right jet exit region support
and a decent cold front aloft should better sustain the convection
to our north. However 0-2km moisture convergence should be
sufficient to sustain scattered convection into the night over
northern Iowa. The airmass will remain fairly juiced and conducive
for heavy efficient rainfall and with the mean wind light and
parallel to the boundary with minimal Corfidi vectors localized
heavy rainfall may occur.

With the upper level ridge retreating southeastward and heights
lowering, expect this boundary to continue to trigger scattered
convection as it drifts southeast through the state during the day.
The instability does not seem as high as recent days, and the shear
will remain weak, but it may still be sufficient for brief strong to
severe hail and/or wind. There may be a lull during the evening with
the loss of heating, but weak convection may re-develop and spread
north into the night as warm advection increases through the
Missouri Valley.

Attention will then turn to what looks to be more organized and
widespread convection into Tuesday. The instability axis will
strengthen and surge through the Missouri Valley, including into at
least the southwest quarter of Iowa by Tuesday afternoon. MLCapes
look to exceed 3k j/g by this time and while the low level
convergence seems somewhat weak and disorganized, atypical June
forcing with the current southern California short wave/PV anomaly
should offset any of those deficiencies allowing for MCS
development as the deep forcing couplet crosses the Missouri River
shortly before 00z. Deep shear will not be extreme but certainly
looks sufficient for supercells considering the degree of
instability. Low level wind shear and SRH is not too strong, but
with Capes that high, and a decent 0-3km contribution at that, all
modes of severe weather are possible including tornadoes. Fully
agree with new SPC Day 3 outlook which could eventually be nudged
a tad higher.

This system should then exit to our north and east into Wednesday
with PoPs decreasing from southwest to northeast. Upper level
ridging will quickly follow close behind building from the
southwest CONUS into the Midwest and lead into a decent stretch of
drier weather and at least seasonal warmth and humidity levels. The
degree of warming is somewhat in question as the GFS and GEFS
suggest slightly more Canadian troughing and lower heights into
the northern Plains while the ECMWF is warmer and more emphatic
with the upper ridging and would place Iowa back where we have
been over the past several days.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 634 AM CDT Sun Jun 12 2016

Surface winds will shift from the Southeast to the South as
surface high pressure builds east. Visibility near Mason City
(KMCW) will improve this morning as surface winds increase. A cold
front will be moving through Iowa tonight and Monday. Showers and
thunderstorms will be possible near the front with most
precipitation expected to impact the aerodromes after 12z.

&&

.DMX Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening for Dallas-Polk-Story.

&&

SHORT TERM...Angle
LONG TERM...Small
AVIATION...Angle
Hazardous weather outlook, Jun 12, 4:46 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT SUN JUN 12 2016

IAZ048-059-060-131100-
STORY-DALLAS-POLK-
446 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA TODAY WITH PEAK HEAT
INDICES TO NEAR 100 DEGREES. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE
WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE IN THE DAY TUESDAY
WITH LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES ALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD TUESDAY AFTERNOON OR
EVENING.

IAZ004>007-015>017-023>028-033>039-044>047-049-050-057-058-061-
062-070>075-081>086-092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
446 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NORTHEAST THIS
MORNING...WITH A BETTER CHANCE NORTH TONIGHT. A FEW STORMS MAY BE
STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE
WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE IN THE DAY TUESDAY
WITH LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES ALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TONIGHT NORTH...AND AGAIN
FOR A PERIOD TUESDAY AFTERNOON OR EVENING.

SMALL

In the hours before

Local storm report, Jun 12, 4:35 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      3 NNE MASON CITY        43.20N 93.18W
06/11/2016                   CERRO GORDO        IA   BROADCAST MEDIA

            ROAD WASHOUT AND SINK HOLE ON B20 NEAR
            POPLAR AND RAVEN RD. FROM KIMT TV NEWS
            REPORT.. DELAYED REPORT.

&&

BSS

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.